Mississippi, 2003Damaging Wind in Mississippi, July 29, 2003
July 29, 2003 · NWS JAN · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 29, 2:15 AM CST, 10 hours 21 minutes earlier.
Area forecast discussion, Jul 29, 2:15 AM CST, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 AM CDT TUE JUL 29 2003
MAIN FORECAST HIGHLIGHT WILL BE A STALLING FRONTAL BOUNDARY SAGGING
INTO THE CWFA TONIGHT/WEDNESDAY UNDER A DIGGING GREAT LAKES UPPER
TROUGH AXIS. THE FRONT WILL BE WAVING N & S AT THE END OF THE WEEK
AS SERIES OF SHORTWAVES ROTATE THROUGH THE BASE OF THE TROUGH WHICH
ROUGHLY WILL BE ACROSS THE TN VALLEY. OUTFLOW BOUNDARIES WILL EXTEND
EVEN FARTHER S SO RAIN CHANCES WILL REMAIN ABOVE NORMAL GOING INTO
THE WEEKEND.
IN THE SHORT TERM...MCS COMPLEX IN NRN MS ALREADY SENDING A BOUNDARY
SWD TO NRN FRINGES OF CWFA THIS MORNING. ADEQUATE MOISTURE DEPTH IN
TACT FOR PAST 24 HOURS AS PRECIPITABLE WATER VALUES NEAR 1.9. THE
ISOLATED TSRA ON MONDAY SHOULD BE MORE NUMEROUS TODAY AND HAVE
BOOSTED POPS FROM THE PREVIOUS FORECAST CENTRAL AND N WHILE KEEPING
SRN PORTIONS ABOUT SAME. TEMPS SHOULD BE DOWN A BIT FOR THE N HALF
DUE TO CONVECTIVE CLOUD DEBRIS. ETA HANDLING CURRENT WEATHER THE
BEST AND LOOKS MORE REASONABLE THROUGH MIDDAY WEDNESDAY.
LOOK FOR THE ACTUAL COLD FRONT TO REMAIN IN FAR NORTHERN MS TODAY
WITH MULTIPLE OUTFLOW BOUNDARIES MAINTAINING SHOWERS AND STORMS FOR
NRN CWFA THIS AFTERNOON AND TONIGHT. SEVERE STORMS NOT ANTICIPATED
ALTHOUGH GUSTY WINDS WILL BE LIKELY WHERE PEAK HEATING STORMS ERUPT
THIS AFTERNOON...WILL MENTION WINDS WITH HIGHEST POPS ACROSS THE HWY
82 CORRIDOR.
THE FRONT TAKES UP RESIDENCE WITHIN THE CWFA WEDNESDAY AND THURSDAY
WHEN BEST CHANCES FOR DECENT RAINFALL SHOULD EXIST. THE MULTIPLE
BOUNDARIES AND EXACT POSITION OF THE FRONT THROUGH THE END OF THE
WEEK WILL REQUIRE KEEPING SCATTERED POPS IN ALL ZONES. WHEREAS
MEDIUM RANGE MODELS WERE TRYING TO LIFT OUT ERN CONUS TROUGH AXIS
LATE IN THE WEEKEND...NOW IT APPEARS THAT ENSEMBLES...ECMWF AND
LATEST GFS KEEPING THE TROUGH IN TACT AND EVEN AMPLIFYING IT MORE.
SINCE WRN UPPER RIDGE CENTER REMAINS STUCK...IT WOULD SEEM THAT THE
FRONT ACROSS THE SERN STATES WILL EVENTUALLY SETTLE TO NEAR THE GULF
COAST...PROBABLY SUNDAY/MONDAY.
JAN BT 090/073 090/072 090 40445
TBBBB 073/091 073/092 073/092 074/093 072 35343434222
MEI BT 090/073 090/072 090 40445
TBBBB 072/091 072/092 072/092 074/093 072 35343434222
AR...NONE.
LA...NONE.
MS...NONE.Hazardous weather outlook, Jul 29, 10:12 AM CST, 2 hours 24 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301612-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1112 AM CDT TUE JUL 29 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TODAY AND TONIGHT...
...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
ACROSS EXTREME SOUTHEAST ARKANSAS AND ACROSS PORTIONS OF
NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI.
A WEAK COLD FRONT WILL SLOWLY SAG SOUTH INTO NORTHERN PORTIONS OF
THE LOWER MISSISSIPPI RIVER VALLEY THIS AFTERNOON. A LINE OF
SHOWERS AND STRONG THUNDERSTORMS ASSOCIATED WITH THIS FRONT WILL
CONTINUE TO MOVE SOUTH INTO THE AREA. WITH A WARM...MOIST
AIRMASS IN PLACE...THIS LINE OF STORMS WILL GROW IN COVERAGE AND
INTENSIFY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE IN
AREAS ALONG AND NORTH OF INTERSTATE 20...WITH THE PRIMARY RISK
BEING HAIL TO THE SIZE OF PENNIES AND DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH. ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING AND TORRENTIAL RAINFALL.
AREAS TO THE SOUTH OF INTERSTATE 20 CAN EXPECT SCATTERED STRONG
THUNDERSTORMS TO DEVELOP DURING THE HEAT OF THE AFTERNOON. ANY
STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTENING...WIND
GUSTS NEAR 40 MPH AND PERIODS OF HEAVY RAIN. A FEW OF THE
STRONGER STORMS MAY BRIEFLY BECOME SEVERE...PRODUCING WIND GUSTS
IN EXCESS OF 60 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
SCATTERED STRONG THUNDERSTORMS AND ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE ON BOTH WEDNESDAY AND THURSDAY AFTERNOON ACROSS
PORTIONS OF SOUTHEASTERN ARKANSAS...NORTHEASTERN LOUISIANA AND
CENTRAL MISSISSIPPI. EXPECT WIND GUSTS TO 40 MPH...FREQUENT
LIGHTENING...AND HEAVY RAIN WITH THE PASSAGE OF MOST OF THE
STORMS. A FEW OF THE STORMS...MAINLY NORTH OF INTERSTATE
20...WILL BE CAPABLE OF PRODUCING A FEW SEVERE WIND GUSTS.
THE PREVIOUSLY MENTIONED FRONT WILL CONTINUE TO VERY SLOWLY PUSH
SOUTH TO BE LOCATED OVER SOUTHERN MISSISSIPPI BY THURSDAY NIGHT.
A SERIES OF MODERATELY STRONG WAVES WILL PROPAGATE EASTWARD ALONG
THE FRONTAL BOUNDARY...SERVING AS FOCUSING MECHANISMS FOR
AFTERNOON CONVECTION. THE LOWER...MIDDLE AND UPPER LEVEL FLOW
PATTERNS OVER THE AREA AS WELL AS THE ATMOSPHERIC INSTABILITY ARE
ANTICIPATED TO BE STRONG ENOUGH TO SUPPORT ISOLATED SEVERE
THUNDERSTORM ACTIVITY.
...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
STRONG THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT AND EARLY
FRIDAY MORNING OVER EXTREME SOUTHEAST ARKANSAS...EAST
LOUISIANA...AND MUCH OF MISSISSIPPI. EVEN THOUGH THE
TIMING...DEVELOPMENT...AND TYPE OF THUNDERSTORM DEVELOPMENT
REMAINS UNCERTAIN AT THIS TIME...A FRONT IS EXPECTED TO LINGER
ACROSS THE AREA INTO THE END OF THE WEEK. WHEN COMBINED WITH
DISTURBANCES PASSING THROUGH THE UPPER ATMOSPHERE...STRONG
THUNDERSTORMS WILL BE POSSIBLE. THE FRONT IS EXPECTED TO BEGIN
MOVING NORTH FRIDAY...BRINGING AN END TO THE RISK OF SEVERE
WEATHER.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH THIS EVENING.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Thunderstorm Wind, Lowndes
- When
- July 29, 12:36 PM CST
- Where
- Lowndes County, Columbus
- Measured
- 52 kt (60 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.500, -88.433
A few trees and powerlines were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, July 29, 20033 deaths · 1 injured · $30,000 · 1 event
- Heat in Nevada, July 29, 20031 death · 1 event
- Hail and Damaging Winds in Oklahoma, July 29 to 30, 2003$1.2 million · 1.75 in hail · 17 events
- Damaging Winds in Arizona, July 29, 2003$200,000 · 56 kt wind · 3 events
- Flash Flooding in North Carolina, July 29, 2003$100,000 · 5 events
- Damaging Wind and Lightning Strike in North Carolina, July 29, 2003$55,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Wind in Arizona, July 29, 2003$50,000 · 53 kt wind · 2 events
- Heavy Rain in California, July 29, 2003$45,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 29, 20031.75 in hail · 24 events
- Lightning Strike in Florida, July 29, 2003$30,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 29, 20031 in hail · 21 events
- Flash Flood in Arizona, July 29, 2003$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366883.